Acute transfusion reactions
Acute, life-threatening complications of transfusion include:
acute haemolytic transfusion reaction
infusion of a bacterially contaminated unit
transfusion-associated lung injury
severe allergic reaction or anaphylaxis
Serious or life-threatening acute reactions are very rare. However, new symptoms or signs that arise during a transfusion must be taken seriously, as they may be the first warnings of a serious reaction.
Acute haemolytic transfusion reaction
Incompatible transfused red cells react with the patient's own anti-A or anti-B antibodies. This reaction can destroy red cells in the circulation, initiate acute renal failure and cause disseminated intravascular coagulation. Infusion of ABO-incompatible blood is most commonly due to errors in taking or labelling the sample, collecting the wrong blood from the refrigerator or inadequate checking when the transfusion of the pack is being started.
If red cells are mistakenly administered to the wrong patient, the chance of ABO incompatibility is about 1 in 3. The reaction is usually most severe if Group A red cells are infused to a Group O patient. In a conscious patient, even a few ml, of ABO incompatible blood may cause symptoms within a few minutes.
Infusion of the contents of a blood pack contaminated by bacteria
This is likely to cause a very severe acute reaction, with rapid onset of hypotension, rigors and collapse.
Transfusion-related acute lung injury (TRALI)
Transfusion is followed by rapid onset of breathlessness and non-productive cough. The chest X-ray characteristically shows bilateral infiltrates. Treatment is that for adult respiratory distress syndrome from any cause.
When too much fluid is transfused or the transfusion is too rapid, acute left ventricular failure may occur, with dyspnoea, tachypnoea, non-productive cough, raised jugular venous pressure, hypotension and tachycardia. The transfusion should be stopped and standard medical treatment including diuretic and oxygen given.
Severe allergic reaction or anaphylaxis
This is a rare but life-threatening complication, usually occurring in the early part of a transfusion. Signs consist of hypotension, bronchospasm, peri-orbital and laryngeal oedema, vomiting, erythema, urticaria and conjunctivitis. Symptoms include dyspnoea, chest pain, abdominal pain and nausea.
Anaphylaxis occurs when a patient who is pre-sensitised to an allergen producing IgE antibodies is re-exposed to the particular antigen. IgG antibodies to infused allergens can also cause severe reactions.
A few patients with severe IgA deficiency develop antibodies to IgA. Some of these patients have severe anaphylaxis if exposed to IgA by transfusion. If the patient who has had a reaction has to have a further transfusion, it is essential to use saline-washed red cells or, if available, blood components from IgA-deficient donors.
Click here for flash animation illustrating immediate Type I hypersensitivity reaction.
Signs and symptoms of severe acute reactions
Signs and symptoms may occur after only 5-10 ml transfusion of incompatible blood, so observe the patient carefully at the start of the transfusion of each blood unit.
If the patient has any of the following, stop the transfusion and investigate.
Feeling of apprehension or 'something wrong'
Pain at venepuncture site
Pain in abdomen, flank or chest
Generalised oozing from wounds or puncture sites
Fever is often due to a cause other than acute haemolysis. As an isolated finding, a rise of 1.5°C above baseline temperature should be investigated.
In unconscious patients, only the signs will be evident.
Management of acute transfusion reactions
Since it may be impossible to identify immediately the cause of a severe reaction, the initial supportive management should generally cover all the possible causes.
If the only feature is a rise in temperature of less than 1.5°C from baseline or an urticarial rash:
recheck that the right blood is being transfused
give paracetamol for fever
give antihistamine for urticaria
recommence the transfusion at a slower rate
observe more frequently than in routine practice
If a severe acute reaction is suspected:
stop the transfusion - keep the IV line open with saline
check the patient's temperature, blood pressure, pulse, respiratory rate
check for respiratory signs - dyspnoea, tachypnoea, wheeze, cyanosis
recheck the identity of patient and blood unit and documentation
notify blood bank
check blood gases or O2 saturation
For detailed information about blood transfusion please click here.
There was a 32% increase in adverse events relating to blood transfusions in 2003, compared with the previous year, and two patients died as a direct result of a mistake during a blood transfusion.
According to the Serious Hazards of Transfusion Steering Group (SHOT), 480 incidents were reported by 195 UK hospitals, with the majority (75%) caused by patients being transfused with blood components which did not match, or even blood which had been intended for another patient. This was an increase of 25% on the 2001/2 figure. Other incidents included immune complications of transfusion and transfusion-transmitted infections.
[i] Serious Hazards of Transfusion (SHOT)
[ii] SHOT Summary of Annual Report 2007
[iii] Serious Adverse Blood Reactions & Events (SABRE)